Tennessee, 2003

Flash Flood and Hail in Tennessee, July 21 to 23, 2003

July 21 to 23, 2003 · NWS OHX · 27 events in 17 counties and zones

24 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$524,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 8:50 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 8:50 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
950 PM CDT SUN JUL 20 2003

THUNDERSTORM COMPLEX IN SOUTHEAST MISSOURI/NORTHEAST ARKANSAS DOES
NOT LOOK TO POSE A THREAT TO MIDDLE TENNESSEE TONIGHT. THE MIDDLE
TENNESSEE ATMOSPHERE IS MORE STABLE THAN AREAS WEST. LOW LEVEL WINDS
PICK UP LATE TONIGHT THOUGH...AND MOISTURE WILL DEEPEN ON MONDAY.
SURFACE DEWPOINTS SHOULD GET INTO THE MID 70S BY MONDAY AFTERNOON...
PRESENTLY IN THE 60S.

SO...WILL KEEP THE OVERNIGHT RAIN CHANCE AT NIL. ON MONDAY...WILL NOT
RESTRICT THE RAIN CHANCE TO AFTERNOON...WITH UPPER AIR DISTURBANCE
COMING IN FROM OVER THE UPPER MISSISSIPPI RIVER VALLEY.

.BNA...NONE.

04
Hazardous weather outlook, Jul 20, 4:30 AM CST, 20 hours 35 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVITY MAY BE NECESSARY MONDAY EVENING.

31

The radar

The Nashville radar (KOHX), 6 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 21, 1:05 AM CST
Where
Sumner County, Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.283, -86.617

Newspaper story about several trees were blown down in Hendersonville.

Thunderstorm Wind, Benton

When
July 21, 11:12 AM CST
Where
Benton County, Holladay
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -88.150

Sheriff's office reported trees and power lines down.

Thunderstorm Wind, Perry

When
July 21, 11:40 AM CST
Where
Perry County, Lobelville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.750

Lobelville P.D. reported trees down.

Thunderstorm Wind, Perry

When
July 21, 12:07 PM CST
Where
Perry County, Linden
Measured
55 kt (63 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
35.617, -87.850

Local officials reported trees down.

Thunderstorm Wind, Wayne

When
July 21, 12:30 PM CST
Where
Wayne County, Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.317, -87.767

NWS Coop Observer reported several trees down and damage to a house and trailer.

Lightning, Wayne

When
July 21, 12:30 PM CST
Where
Wayne County, 13 mi NE of Collinwood
Property damage
$500
Reported by
NEWSPAPER
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Newspaper story about a house on Fish Trapp Road being struck by lightning. The lightning entered a bathroom window, struck the curtain rod, and then set the curtains on fire. The fire damage was limited to the window area of the bathroom.

Thunderstorm Wind, Wayne

When
July 21, 12:40 PM CST
Where
Wayne County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.317, -87.767

NWS Coop Observer reported winds of 50 to 60 mph.

Thunderstorm Wind, Davidson

When
July 21, 1:00 PM CST
Where
Davidson County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$493,000
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -86.817

EMA office reported trees and power lines were down around the county. The historic building "The Cannery" in downtown Nashville lost part of its roof, and the fourth floor was damaged. The four-story 120-year-old building was located at Eighth Avenue South. The historic building had to be torn down. The huge building started as the home of Liberty Mills in 1883. Wheat was ground into flour in the old building. The building and the land it was on was worth $493,200.

Thunderstorm Wind, Davidson

When
July 21, 1:05 PM CST
Where
Davidson County, Donelson
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.167, -86.650

Trees was blown down on a vehicle.

Thunderstorm Wind, Maury

When
July 21, 1:10 PM CST
Where
Maury County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.617, -87.050

TDOT reported a tree down on Knob Creek Rd.

Thunderstorm Wind, Wayne

When
July 21, 1:15 PM CST
Where
Wayne County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.317, -87.767

NWS Coop obsever reported one inch diameter trees were down along with some power lines.

Thunderstorm Wind, Sumner

When
July 21, 1:16 PM CST
Where
Sumner County, 2 mi E of Castalian Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.400, -86.283

A tree fell over a fence across the street from Kelley's Restaurant.

Thunderstorm Wind, Trousdale

When
July 21, 1:16 PM CST
Where
Trousdale County, 6 mi W of Hartsville
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.400, -86.267

Large trees were uprooted, and there was moderate damage to a home according to a newspaper article.

Flash Flood, Trousdale

When
July 21, 1:30 PM CST to 3:30 PM CST
Where
Trousdale County, Hartsville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Newspaper account of flash flooding in Harstville. About 3.5 inches of rain fell in about an hour. Goose Creek came out of its banks, and crept to the base of the jail and turned City Park into a lake. 2 inches of water got into the offices of "The Hartsville Vidette". "The Hartsville Vidette" is a county newspaper. Deputies had to stop an SUV driver from driving through wheel-high water. Round bales of hay were floating from the field at the intersection of Highway 25 and Highway 141 and floating down Goose Creek. Rocks larger than footballs were strewn over Highway 25 West and adjacent properties across from Bubba's Market. Several people reported their homes were flooded.

Thunderstorm Wind, Rutherford

When
July 21, 1:42 PM CST
Where
Rutherford County, Smyrna
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.983, -86.533

Amateur radio report of trees down.

Thunderstorm Wind, Macon

When
July 21, 1:45 PM CST to July 23, 1:45 PM CST
Where
Macon County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.517, -86.000

TDOT reported numerous trees were blown down countywide.

Thunderstorm Wind, Wilson

When
July 21, 2:02 PM CST to 2:03 PM CST
Where
Wilson County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -86.300

Sheriff's office reported one tree down on McCrear Road and also a tree down on Quarry Road.

Thunderstorm Wind, Cannon

When
July 21, 2:30 PM CST
Where
Cannon County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -86.033

EMA office reported trees and power lines were down around the county.

Thunderstorm Wind, Moore

When
July 21, 2:45 PM CST to 2:50 PM CST
Where
Moore County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.283, -86.400

Newspaper story about a few trees being blown down around the county.

Thunderstorm Wind, Cumberland

When
July 21, 3:38 PM CST
Where
Cumberland County, Pleasant Hill
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -85.183

Trees were blown down.

Thunderstorm Wind, Cumberland

When
July 21, 3:45 PM CST
Where
Cumberland County, Crossville Mem Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.950, -85.083

Trees were blown down at the airport.

Thunderstorm Wind, Wayne

When
July 22, 8:00 AM CST
Where
Wayne County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.250, -87.667

TDOT reported trees were blown down around the county. A fallen tree blocked Hog Creek Rd. Another fallen tree was removed from the Hurricane Point subdivision in Waynesboro. An uprooted tree fell on and broke a natural gas service line behind Pruitt's Auto Service in Collinwood. This started a natural gas fire. The Collinwood Fire Departrment, after several hours of dangerous work, was able to cap the leak from the severed line and put out the fire.

Thunderstorm Wind, Lawrence

When
July 22, 8:15 AM CST
Where
Lawrence County, Lawrenceburg
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.250, -87.333

Trees were blown down along Rascaltown Road and White Chapel Road in Lawrenceburg.

Thunderstorm Wind, Giles

When
July 22, 8:30 AM CST
Where
Giles County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.217, -87.017

TDOT reported trees were blown down around the county in Pulaski, Diana and Bodenham. A large tree limb fell on a Ford Mustang in Pulaski in the parking lot of the First Baptist Church.

Thunderstorm Wind, Pickett

When
July 23, 12:00 PM CST
Where
Pickett County, Byrdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.567, -85.133

Newspaper article about a large tree being blown down and falling on a house on Olympus Drive. Also, high winds blew the church steeple off the top of the Midway Christian Church.

Hail, White

When
July 23, 4:15 PM CST
Where
White County, Sparta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -85.467

Quarter size hail was observed.

Thunderstorm Wind, White

When
July 23, 4:20 PM CST
Where
White County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.933, -85.450

TDOT reported 3 trees were blown down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370017, 5369940, 5369941, 5369942, 5369948, 5373062, 5369943, 5369950, 5369951, 5369945, 5369944, 5373362, 5373363, 5373361, 5369946, 5370016, 5369947, 5369949, 5370018, 5370009, 5370010, 5370013, 5370012, 5370011, 5370019, 5370014, 5370015.